Alert archive / Pennsylvania / Flash Flood Warnings in 2022
Flash Flood Warning 26, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 4, 2022, 10:17 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2022, 10:17 PM EDT (02:17 UTC)
- Expired
- Sep 5, 2022, 12:55 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:59 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 4, 8:59 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 859 PM EDT Sun Sep 4 2022 .SYNOPSIS... Showers with embedded thunderstorms are possible through early next week due to a slow moving low pressure system. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 9pm update... Most convection for the next few hours will be focused along and north of a weak stationary boundary roughly along the I-80 corridor as a weak shortwave crosses overhead. Lightning will be limited, but the stronger showers will have 1"-2"+ rainfall rates, which could pose localized flash flood issues as they slowly work northward. The rest of the region will generally be on the drier side, though a slight chance remains, as it seems that subsidence is capping new development on the backside of the shortwave. Chances will likely increase overnight into Monday morning as the next shortwave crosses the region and taps in the residual humid airmass. Rest of Discussion... Showers and very isolated thunderstorms will be possible through the overnight period as the region remains in a humid Gulf airmass being funneled between an Atlantic ridge and a saggy Mississippi Valley trough. Enough forward storm motion and lake of strong shear for updraft sustenance should mitigate most flash flood risk. But a deep warm cloud love and abnormally high PWAT values and potential for training of storms makes it a non-zero threat. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... The frontal boundary should gradually move southeast through Tuesday in conjunction with slow eastward movement of the upper trough. However, little change in the airmass and upper dynamics means a similar outcome each day. Expect periods of showers and isolated thunderstorms, with the stronger convection containing robust rainfall rates. The lack of cohesive area of focus and potential for widespread flash flooding precludes a Flood Watch at this time, but the concern due to heavy rain and repeat rounds of showers causing localized flash flooding remains. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Long range model ensembles indicate low pressure having a difficult time clearing the Mississippi and Ohio River valleys. This may continue to bring precipitation chance after a break mid to late-week. Temperature is likely to remain warm and seasonable through the extended period. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Scattered showers will continue to move across the Upper Ohio Valley and affect area terminals. High moisture content and a very slow moving and weak frontal boundary will settle into the area overnight and into much of Monday. Cloud highs will drop to MVFR later this evening and likely remain there into much of tomorrow. Showers/storms should redevelop again overnight and into tomorrow. Brief IFR VIS/CIGs are possible should any storm move near or over a terminal. .Outlook... Local restrictions possible with continued showers and thunderstorms through early next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Sep 4, 3:55 AM EDT, 18 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 355 AM EDT Sun Sep 4 2022 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-050800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 355 AM EDT Sun Sep 4 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Thunderstorms today may produce heavy rain which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms on Monday could produce heavy rain which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 4, 4:36 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
436 PM EDT Sun Sep 4 2022
OHZ041-042100-
Columbiana OH-
436 PM EDT Sun Sep 4 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIANA COUNTY
THROUGH 500 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebring, or near Salem, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4091 8082 4084 8095 4086 8100 4090 8105
4090 8090 4091 8090 4093 8089 4093 8082
TIME...MOT...LOC 2036Z 231DEG 9KT 4089 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 4, 6:17 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EDT Sun Sep 4 2022
PAZ007-013-042245-
Lawrence PA-Mercer PA-
617 PM EDT Sun Sep 4 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH 645 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 7 miles southeast of Youngstown, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pulaski and New Bedford.
This includes Interstate 376 in Pennsylvania between mile markers 4
and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4110 8034 4104 8038 4101 8043 4099 8052
4114 8052 4116 8040
TIME...MOT...LOC 2217Z 239DEG 17KT 4105 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:39 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| Sep 4, 10:50 PM EDT | Flash Flood Warning | PBZ | Venango | 2 hr |
| Sep 5, 12:39 AM EDT | Areal Flood Advisory | PBZ | Venango | 32 min |
| Sep 5, 1:10 AM EDT | Flash Flood Warning | PBZ | Venango | 76 min |
| Sep 5, 3:04 AM EDT | Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 20 hr |
| Sep 5, 7:07 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Washington | 2 hr |
| Sep 5, 9:11 AM EDT | Areal Flood Advisory | PBZ | Carroll, Harrison, Tuscarawas | 3 hr |
| Sep 5, 9:33 AM EDT | Flash Flood Warning | PBZ | Carroll, Harrison, Tuscarawas | 3 hr |
| Sep 5, 5:31 PM EDT | Areal Flood Advisory | PBZ | Harrison, Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.